I have taken tramadol in the past for dental pain.
Please see detailed answer below
Hi and Welcome to "Ask a Doctor" service. I have read your question and here is my advice.
Tranadol is opiod painkiller and is prescribed many times for pain. It's only required for moderate to severe pain not relieved by paracetamol. I will answer your question in parts as follow.
1.The dose of tramadol depends on need. It's available in immediate release tablets and exteneded release capsules.
For people with no liver damage, the immediate release tablets may be started from 25 mg 4 times a day and be gradually increased every 3 to 5 days up to 100 mg 4 times if needed and tolerated. (maximum dose is 400 mg in a day.)
The extented release tablet is started as 100 MG once a day may be increased every 5 days up to 300 mg once a day. (maximum dose is 300mg).
In patients with liver problem the immediate release tablets may be given in reduced dose. That is 50 mg twice a day.
The extended release are not recommended in patients with cirrhosis.
2. The acitominophin is not an ingredient of tramal, it a seperate and different drug (paracetamol) which also work for pain. So is mostly mixed with tramal for better pain control. If it's not mentioned on the strip, this means it's not there.
Hope I have answered your query. Please feel free to ask if you have any further questions or concerns.
Kind Regards Dr Mahboob Ur Rahman
Please see detailed answer
Hi, thanks for writing back to us.
It's written on the strip if it's ER.(like Tramal SR) Your pharmacist can tell you if it's not obvious. The ER is available in 100 to 300 mg tablets.
The 50 is likely to be the immediate release.
You can cut the immediate release in half (not the ER). For severe pain you may even start with 50 mg every 6 to 8 hours.
Hope it's clear. Please do not hesitate to ask if you have any further questions.
For cirrhosis 50 mg 12 hourly is recommended
In patient with cirrhosis we recommend not to take 50 mg not more then two time a day. Even this is only advised if other options have failed to control the pain.
The reason of reducing the dose is not that it will further damage the liver. It is because the drug is metabolized ( converted to end products and hence excreted) by liver. So if liver is not working properly, it cannot be metabolized properly hence accumulate in body . So we need need to reduce the dose to avoid toxicity, which can be very serious.
I do understand your concern as pain needs to be managed, it's not an easy job in patient with cirrhosis. However I would recommend to be in touch with your doctors as there are a number of drugs that may be carefully prescribed keeping in view your liver status. Certain other opiods are favored in cirhotic patients then tramadol.
I wish you best luck.
Please do write back to us if you have any further questions or concerns.
Please see detailed answer
Hi, thank you for writing back to us.
There is no evidence that opioids , in reduced dose ,would impair any healing , or would damage the liver further.Similarly its not going to have any bad effect on your kidneys.So no worries about that.
As i said earlier , we just fear that opioids may accumulate in patient with advanced cirrhosis , hence causing toxicity.This is even less likely if taken in reduced dose as said about 50 mg of tramadol twice is taken.The main thing with opioids toxicity is respiratory depression , so we just advise to observe for any respiratory problem for the first few days at least.It can also cause sedation , and constipation which may also be troublesome , but may also cause hepatic encephalopathy ( condition in which brain don't function properly ).So we just need to be careful about these effects. .
Few types of opioids may be preferred over other in liver cirrhosis though the rule is not a final one. For example fentanyl is least metabolised by liver, morphine, oxycodone , hydrocodone, tramal may be used with caution .Codeine and meperidine is best avoided in liver cirhosis.Infact the best opioid is the one that control the pain with acceptable side effects.
I understand 50 mg two times wont make a big prblem if it controls your pain , but still you should observe if it cause you any side effect, or problem .
Hope you find it helpful. Please don't hesitate to ask if you have any question.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Hello. In Mid-May I spent two weeks traveling in a
- I have severe insomnia . so I have taken 2
- Hello, I am trying to find how to complete sentences
- awakened dizzy this morning with a cold sweat. took my
- Would 250 mg daily of magnesium have adverse effect on
- I have been having a feeling of something moving up
- I received my MRI and MRA of both brain and
- at what low dose of predisone does your adernal glands
- blood test results how high is it when you are
- Ulcer pain keeps me from sleeping. Can I take Tylenol